What causes Botox injection to cause severe burning and pain?

Hi there. I went to plastic surgeon and got Botox injection done today. It burned exteremly and pain was severe. I almost had to ask Doctor to stop. My eyes got super watery. I have gotten Botox 6 times before. It used to feel like "small mosquito bite" and no pain. Could it be poor quality Botox or different needle which hurts more? How many days does it take see results? Thank u

Doctor Answers 12

So we know it isn't the botox since you've had it before

which narrows the cause of the pain to the diluent used...most doctors basically use sterile salt water with some material to prevent bacterial from growing in the vial...when doctors stray from this, then the pain factor may significantly increase...then there's the stress level...if you were under more stress than normal, then even the same treatment may be unusually painful...


Las Vegas Dermatologist
4.6 out of 5 stars 9 reviews

Pain/burning from accidental bicarbonate dilution of the Botox

It is possible to get severe pain and burning from your Botox injection if the injector diluted the bottle with sodium bicarbonate instead of the usual saline.  It also would decrease the efficacy and duration.  This may occur because in a busy office the medical assistants may be mixing/preparing the Botox for their physician and they may accidentally grab the bicarb. bottle instead of the saline.  Unfortunately, the bottles do look the same.  I have been injecting Botox for over ten years and have seen and heard of this mistake before, though it is rare.  It is not harmful, just makes the experience unpleasant.  Another way to get pain during injection would be if a nerve was injected.

Karen Stolman, MD
Sandy Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Botox pain

For several months in early 2013, it was near impossible to get the same kind of sodium chloride we've all used for years to make Botox into an injectable solution. Because of this, some people had to buy solutions with different preservatives in them. Some of these stung very badly upon injection. I know that when my rep brought me some to try, I returned them instantly - after one injection - because a long time patient told me how badly it hurt. Now, the results were exactly the same, but I am not about causing anyone pain! So my assumption is that your plastic surgeon still has some of these vials left. Your results will be the same and should have fully occurred within about 10 days.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

Botox and pain

There are times when your body is more sensitive to injections, especially in times of stress.  The other cause for the pain is that some other dilutant other than sterile salt water was used.  I would contact the office where you had the injections and inquire with them.

Needles May Be the Reason For Botox Reaction

I’m sorry to hear that it was so uncomfortable. I do not know what needles your physician used, but generally, it is a very fine needle that is used to administer Botox. It is possible that it was a different needle type that you were not used to. Regarding the Botox used, I cannot speak to the product that your physician used, but most physicians will obtain their Botox directly from Allergan, the pharmaceutical company that manufactures Botox. It usually takes 10-14 days to see the full effect of the Botox.

Factors contributing to an uncomfortable Botox treatment session

The most likely possibility, since you've been treated with Botox several times previously without issues, is that the Botox was reconstituted differently during this injection.  Preserved saline tends to burn less than non-preserved saline - however the cosmetic results should be the same.  

Second possibility is that the needle used was slightly larger than your previous injections.  

Another less likely possibility relates to your cycle.  Some women do report having a much lower threshold for pain at certain times, resulting in more discomfort during Botox injections. 

You'll begin to see effect in 1-2 days, and full effect in about a week.  

Donald B. Yoo, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 46 reviews

Botox treatment should not produce long-lasting burning sensation.

Similar to your previous experience, Botox injections should not produce any significant or long-lasting burning sensation.  

A meaningful amount of baseline anxiety can magnify the perception of discomfort.

William Numa, MD, FACS
Boston Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox injection pain

Typically Botox injections should not be very painful...maybe minimal transient burn effect upon injection that immediately ceases after injection.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botox pain should be minimal

Botox pain should quite minimal.    Generally I use ice cold compress to desensitize the area.   If a patient wishes I may use Emla cream.   At any rate the Botox experience is generally quite simply with minimal pain and this is true regardless of the area of injection. I use a 30 guage needle and this also means minimal pain.  I do not know why you had pain.   Was a different substance used or a bigger needle.  I would check and see what to do about talking to the PHYSICIAN that did your treatment.  My Best,  Dr C

Burning with Botox

Sometimes you could have burning if the injector is not using Bacteriostatic Sodium Chloride.  You could check this with your injector.  This is very difficult to "diagnose" as pain is so subjective.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.